Forums


General Discussions

The Shakes and Jitters

  • By blackninepatch

    I’ve endured migraines for nearly fifty years and in that time have noticed that they change roughly every seven years or so. They’ll change in strength, or frequency, or symptoms, or whatever.

    The most recent change, which began about three years ago, is akin to a mild seizure. When the pain gets really bad and I’m bedridden, my body writhes uncontrollably and continues to do so until I’m thoroughly exhausted. If I’m seated, then one leg starts to bounce. If I try to stop it, one arm and hand begins to shake and contort. The more I try to hold it in, the more violently the shaking takes hold.

    I’ve had an MRI and it’s normal. And it doesn’t seem to be related to the medication because I’ve been on a variety of meds over the years. Even after the migraine has run its course, I remain jittery.

    Is anyone else experiencing this or have any clue as to what might be causing it?

    Reply Created with Sketch. reply
  • By Katie M. Golden Moderator

    21nldx6,
    I have recently been having muscle twitches when falling asleep at night. It’s not during a Migraine attack, but it seriously disrupts my sleep. I mentioned it to my headache specialist and she referred me to a Movement Disorder specialist. My MRI came back normal too and he’s put me on Clonazapem at night to try to stop the movements. I see him in a few weeks to re-evaluate.

    Maybe a consultation with a movement disorder specialist would be helpful. They are also neurologists, so he or she should be able to evaluate this new issue along with your migraines.

    You mentioned that you don’t think it is medication related. You’re not taking any new meds? If not, you may just want to re-evaluate all of your meds with your doctor to make sure there isn’t something there that could cause this. I was on a med for 3 years before I started getting weird side effects from it.

    I personally have a horrible reaction to Reglan or Compazine that makes me feel like my skin is crawling.

    You should definitely consult with your doctor and maybe get a referral to a specialist. I hope this helps.
    -Katie
    Migraine.com Moderator

    Reply Created with Sketch. reply
  • By blackninepatch

    Thank you! I’m about to move and will have to start over with new doctors, but I will definitely look into this. Haven’t noticed that twitching seriously disrupts my sleep. I do occasionally have one foot that jerks in the night — much like missing a step on the stairs — and that wakes me up. Hate that feeling! Hope your difficulties are soon resolved! — blackninepatch

    Reply Created with Sketch. reply
  • By Carolyn

    Yes. That happened to me once, much like you described. I had taken melatonin shortly before it happened, in an attempt to go back to sleep when I had an especially bad migraine. I shook uncontrollably and felt exhausted after. It was very scary. I had taken melatonin before without any issue, but never during a severe migraine.

    Of course, I am not a doctor or an expert of any kind. However, Web MD says that melatonin might increase the risk of having a seizure in individuals who have seizures. Some studies have suggested a link between migraines and seizures. Whether or not the shaking was linked to the melatonin, I don’t plan to take melatonin any more, as the experience has really stuck with me.

    I also get shaky/trembly during migraines and while recovering, but I don’t experience it all the time.

    I’m sorry if this information isn’t very helpful, as I know you’ve said it doesn’t seem to be medication-linked. =( But, I thought it might be useful to add here. Thanks for sharing your experience, it’s helpful to hear from someone else who has had this happen.

    Reply Created with Sketch. reply
  • By thelemon28

    Hi, this is very late but I have only just been diagnosed with migraines and the way I was diagnosed was because of my uncontrollable shaking. I had no idea that it could even be linked to migraine at the time. I got sent to the ER because the shaking was so bad and they thought it was seizures. My MRI came out ok so i was sent to a neurologist, who then diagnosed me and said that the shaking could actually be the migraine affecting my muscle function. Unsure if this is your case as well but i figured i would share.

    Reply Created with Sketch. reply
  • By carolangel

    Hi.I have had Hemiplegic migraines since 2008.These are still very severe and I have chronic migraines .I used collapse and have seizure like episodes .When these finished often my Left side would be virtually useless for a while.Although this no longer occurs ,I do experience twitching and ‘jumping ‘in my limbs head and face.I am on 200 mg Topiramate twice daily.This has made a difference I believe but hasn’t enabled me to function adequately.

    Reply Created with Sketch. reply